CSN Login
Members Online: 18

Tamoxifen and Migraines

helen e's picture
helen e
Posts: 222
Joined: Sep 2009

I was put on Tamox. in January and besides hot flashes have had no problems until this summer. I have had migraines for almost 30 years and take medicine for them. This summer they just got so bad and so often that I called my onc. 9 days straight with no end in sight. I went off the Tamoxifen for about 4 days. When they still didn't go away I went back on it. I had about two good weeks after that where they stopped for the most part. My onc. thought it might be a sinus infection and I had an mri and saw a neurologist. Nothing on mri. Then they started again and lasted for a month I stopped tamox. again the end of August and have felt "normal" again. Now the onc. wants me back on tamox. and the neurologist is putting me on topimax to help the headaches. I have never had a problem taking medicine but I have to say that I am very apprehensive about taking this again. Anyone else have problems with migraines and tamoxifen? What helped?

disneyfan2008
Posts: 5259
Joined: Oct 2010

after 2 1/2 yrs but not due to headaches..I never had that issue..I HOPE things are better for you now...

Denise

jnl's picture
jnl
Posts: 3873
Joined: May 2009

I googled the side effects of tamox, and, headaches was one of them. Hoping your headaches stay away.

Leeza

JuJuBeez's picture
JuJuBeez
Posts: 332
Joined: Apr 2010

I am prone to migraines too, but I've learned what triggers to avoid for the most part. I've been on Tamoxifen since Sep 10, and I've noticed headaches around my period time. I was still getting periods at first, and it seemed my pms symptoms were stronger. I haven't had a period since January, but I still get the 2-3 day headaches around the time it should come. When I was on 'the pill' several years ago, I would get headaches for the week I was off. I figure it's just the hormone level change. Sometimes I just get the 'aura'. I see a herringbone pattern in my line of vision. It will start on one side, grow bigger, than leave from the other side. (Did that make sense?) Being too tired is one of my triggers, and it seems I am getting more tired more often. And I've definitely had more headaches as our Central New York weather is changing.

Every time I have something new pop up, and I ask if it's because of the Tamoxifen, I usually get "Well, it could be.. but we don't want to say for sure..." My eyes water like crazy (esp when the temp is below 40), I get horrible cramps in my feet and calves. I have developed eczema (or something) on my hands, I have sensitivity to antibiotics that I could take last year before dx without any problem, headaches, tired all the time but can't sleep... But no one will commit to an answer. I get the most help from my wonderful pharmacist. She will tell me what the doctors won't.

I don't know if I've helped you in any way. I actually have an appt with my onco this Friday. I had asked him back in January if he would consider taking my ovaries and switching my classification of medicine. His answer was for me to come back and we can discuss it. He doesn't like to make drastic medicine changes in the middle of winter. Plus my vit D level is 8 and we're trying to get it to go up.

Take care, and let us know what you find out.

(I just thought of something else I learned from the pharmacist. I was having what appeared to be an allergic reaction to an antibiotic, and I had asked how long the Tamoxifen stays in our system. I figured I could stop taking it and take the antibiotic with no problem. It takes 71 days for the Tamoxifen to leave our system.)

JuJuBeez's picture
JuJuBeez
Posts: 332
Joined: Apr 2010

sorry for the double post

Heatherbelle's picture
Heatherbelle
Posts: 1218
Joined: Jun 2010

Hi Helen, I also get migraines, and especially in the springtime. After a few years of tracking my headaches and the seemingly never ending sinus infections I had, my doctor figured it out for me. My migraines were triggered by both hormonal changes surrounding my period, and by my allergies. Allergies would trigger sinus infection, which would turn into migraine headache. I have a prescription specifically for migraines that i take when i feel one coming on, and i also have a prescription that i take at night, as a preventative, when my seasonal allergies flare up. In early spring & late summer, my allergies flare up really bad, and i almost always wake up with a headache, and alot of the time those turn into migraines. Since i've started taking the preventative (Amitryptalin, it's called) my migraines have been cut down i'd say about 80%. I was on tamoxifen for almost 6 months, was recently taken off of it, but when i was on it i didn't notice it giving me any headaches. best of luck to you -i've suffered from frequent headaches and migraines since I was 10 or 11 years old, i know how horrible it is. I hope you can get some relief from them.
*hugs*
Heather

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network